Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The iterated transfer analogue
of the new doomsday conjecture


Author: Norihiko Minami
Journal: Trans. Amer. Math. Soc. 351 (1999), 2325-2351
MSC (1991): Primary 55Q10, 55Q45, 55T15; Secondary 55R12, 55R35, 55N22, 57R77
DOI: https://doi.org/10.1090/S0002-9947-99-02037-1
Published electronically: February 16, 1999
MathSciNet review: 1443884
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A strong general restriction is given on the stable Hurewicz image of the classifying spaces of elementary abelian $p$-groups. In particular, this implies the iterated transfer analogue of the new doomsday conjecture.


References [Enhancements On Off] (What's this?)

  • [Ad1] J. F. Adams, On the non-existence of elements of Hopf invariant one, Ann. of Math. 72 (1960), 20-104. MR 25:4530
  • [Ad2] J. F. Adams, Vector fields on spheres, Ann. of Math. 75 (1962), 603-632. MR 25:2614
  • [Ad3] J. F. Adams, Lectures on Generalised Cohomology, Lecture Notes in Mathematics, vol. 99, Springer-Verlag, 1969, pp. 1-138. MR 40:4943
  • [AA] J. F. Adams and M. F. Atiyah, $K$-theory and the Hopf invariant, Quart. J. Math. Oxford 17 (1966), 31-38. MR 33:6618
  • [AGM] J. F. Adams, J. H. Gunawardena and H. R. Miller, The Segal conjecture for elementary abelian $p$-groups, Topology 24 (1985), 435-460. MR 87m:55026
  • [AD] D. W. Anderson and D. M. Davis, A vanishing theorem in homological algebra, Comm. Math. Helv. 48 (1973), 318-327. MR 48:12526
  • [Ar1] S. Araki, Typical Formal Groups in Complex Cobordism and $K$-Theory, Lecture Notes Math., Kyoto Univ. 6, Kinokuniya Book Store, 1973. MR 51:11549
  • [Ar2] S. Araki, Multiplicative operations in $BP$ cohomology, Osaka J. Math. 12 (1975), 343-356.
  • [B] J. M. Boardman, Modular representations on the homology of powers of real projective space, Algebraic Topology; Oaxtepec 1991 (M. C. Tangora, ed.), Contemp. Math., vol. 146, American Mathematical Society, 1993, pp. 49-70. MR 95a:55041
  • [Bo] A. K. Bousfield, The localization of spectra with respect to homology, Topology 18 (1979), 257-281. MR 80m:55006
  • [C1] G. Carlsson, G. B. Segal's Burnside ring conjecture for $({ \mathbb Z}/2)^{k}$, Topology 22 (1983), 83-103. MR 84a:55007
  • [C2] G. Carlsson, Equivariant stable homotopy and Sullivan's conjecture, Invent. Math. 103 (1991), 497-525. MR 86f:57036
  • [D] D. M. Davis, The $BP$-coaction for projective spaces, Can. J. Math. 30 (1978), 45-53. MR 57:17640
  • [H] I. Hansen, Primitive and framed elements in $MU_{*}{ \mathbb Z}/p$, Math. Z. 157 (1977), 43-52. MR 57:4199
  • [Hz] M. Hazewinkel, Formal Groups and Applications, Academic Press, New York, 1978. MR 82a:14020
  • [JLY] D. C. Johnson, P. S. Landweber and Z. Yoshimura, Injective $BP_{*}BP$-comodules and localizations of Brown-Peterson homology, Illinois J. Math. 25 (1981), 599-610. MR 82k:55007
  • [JW] D. C. Johnson and W. S. Wilson, The Brown-Peterson homology of elementary $p$-groups, Amer. J. Math. 107 (1985), 427-453. MR 86f:55008
  • [JWY] D. C. Johnson, W. S. Wilson, and D.-Y. Yan, The Brown-Peterson homology of elementary $p$-groups, II. Topology Appl. 59 (1994), 117-136. MR 95j:55008
  • [JY] D. C. Johnson and Z. Yosimura, Torsion in Brown-Peterson homology and Hurewicz homomorphisms, Osaka J. Math. 17 (1980), 117-136. MR 81b:55010
  • [KP] D. S. Kahn and S. B. Priddy, Applications of the transfer to stable homotopy theory, Bull. Amer. Math. Soc. 78 (1972), 981-987. MR 46:8220
  • [K] M. Kameko, Products of projective spaces as Steenrod modules, Ph. D. Thesis, Johns Hopkins University, May 1990.
  • [L1] P. S. Landweber, Künneth formulas for bordism theories, Trans. Amer. Math. Soc. 121 (1966), 242-256. MR 33:728
  • [L2] P. S. Landweber, Coherence, flatness and cobordism of classifying spaces, Proc. Aarhus Summer Institute of algebraic topology, 1970, pp. 256-269.
  • [Ln] J. Lannes, Sur les espaces fonctionnels dont la source est le classifiant d'un $p$-groupe abélien élémentaire, Publ. I.H.E.S. 75 (1992), 135-244. MR 93j:55019
  • [Ll] A. L. Liulevicius, The factorization of cyclic reduced power by secondary cohomology operations, Mem. Amer. Math. Soc., vol. 42, 1962. MR 31:6226
  • [Ma] M. Mahowald, A new infinite family in $\ _{2}\pi _{*}^{s}$, Topology 16 (1977), 249-256. MR 56:3838
  • [Ma2] M. E. Mahowald, Some remarks on the Kervaire invariant problem from the homotopy point of view, Proc. Symp. Pure Math. XXII, Amer. Math. Soc. (1971), 165-169. MR 48:1245
  • [MM] M. E. Mahowald and R. J. Milgram, Operations that detect $\operatorname{Sq}^{4}$ in connective $K$-theory and their applications, Quart. J. Math. Oxford 27 (1976), 415-432. MR 55:6429
  • [My] J. P. May, A general algebraic approach to Steenrod operations, Lecture Notes in Mathematics, vol. 168, Springer-Verlag, 1970, pp. 153-231. MR 43:6915
  • [Ml] H. R. Miller, The Sullivan conjecture on maps from classifying spaces, Annals of Math. 120 (1984), 39-87. MR 85i:55012
  • [MRW] H. R. Miller, D. C. Ravenel and W. S. Wilson, Periodic phenomena in the Adams-Novikov spectral sequence, Ann. of Math. 106 (1977), 469-516. MR 56:16626
  • [Mi] J. W. Milnor, The Steenrod algebra and its dual, Ann. of Math. 67 (1958), 150-171. MR 20:6092
  • [M0] N. Minami, On the double transfer, Algebraic Topology; Oaxtepec 1991 (M. C. Tangora, ed.), Contemp. Math., vol. 146, American Mathematical Society, 1993, pp. 339-347. MR 94e:55024
  • [M1] N. Minami, The Kervaire invariant one element and the double transfer, Topology 34 (1995), 481-488. MR 95k:55027
  • [M2] N. Minami, On the odd primary Adams 2-line elements, preprint.
  • [M3] N. Minami, The Adams spectral sequence and the triple transfer, Amer. J. Math. 117 (1995), 965-985. MR 96d:55010
  • [Mt] S. A. Mitchell, A proof of the Conner-Floyd conjecture, Amer. J. Math. 106 (1984), 889-891. MR 86k:57030
  • [N] S. P. Novikov, The methods of algebraic topology from the viewpoint of cobordism theories, Math. USSR-Izv. 31 (1967), 827-913 (Russian), English transl. MR 36:4561
  • [P] F. P. Peterson, ${\mathcal A}$-generators for certain polynomial algebras, Math. Proc. Cambridge Phil. Soc. 105 (1989), 311-312. MR 90a:55031
  • [R1] D. C. Ravenel, Localization with respect to certain periodic homology theories, Amer. J. Math. 106 (1984), 351-414. MR 85k:55009
  • [R2] D. C. Ravenel, Complex Cobordism and Stable Homotopy Groups of Spheres, Academic Press, Orlando, Florida, 1986, pp. 168-179. MR 87j:55003
  • [R3] D. C. Ravenel, The geometric realization of the chromatic resolution, Algebraic Topology and Algebraic $K$-Theory, Annals of Mathematics Studies, vol. 113, Princeton University Press, Princeton, New Jersey, 1987. MR 89d:55050
  • [RW] D. C. Ravenel and W. S. Wilson, The Morava $K$-theories of Eilenberg-Mac Lane spaces and the Conner-Floyd conjecture, Amer. J. Math. 102 (1980), 691-748. MR 81i:55005
  • [Ro] F. W. Roush, Transfer in generalized cohomology theories, Ph. D. thesis, Princeton Univ., 1971.
  • [S1] W. M. Singer, The transfer in homological algebra, Math. Z. 202 (1989), 493-523. MR 90i:55035
  • [S2] W. M. Singer, On the action of Steenrod squares on polynomial algebras, Proc. Amer. Math. Soc. 111 (1991), 577-583. MR 91f:55007
  • [SX] S. Chen and X. Shen, On the action of Steenrod powers on polynomial algebras, Lecture Notes in Mathematics, vol. 1509, Springer-Verlag, 1992, pp. 326-330. MR 93i:55022
  • [W] W. S. Wilson, Brown-Peterson Homology, an Introduction and Sampler, Regional Conference Series in Math., No. 48, American Mathematical Society, Providence, Rhode Island, 1980. MR 83j:55005
  • [Wo] R. M. W. Wood, Steenrod squares of polynomials and the Peterson conjecture, Math. Proc. Cambridge Phil. Soc. 105 (1989), 307-309. MR 90a:55030

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 55Q10, 55Q45, 55T15, 55R12, 55R35, 55N22, 57R77

Retrieve articles in all journals with MSC (1991): 55Q10, 55Q45, 55T15, 55R12, 55R35, 55N22, 57R77


Additional Information

Norihiko Minami
Affiliation: Department of Mathematics, The University of Alabama, Box 870350, Tuscaloosa, Alabama 35487–0350
Email: norihiko@gp.as.ua.edu, norihiko@euler.math.ua.edu

DOI: https://doi.org/10.1090/S0002-9947-99-02037-1
Keywords: Adams spectral sequence, transfer, stable homotopy groups of the sphere, Kahn-Priddy theorem, the Kervaire invariant one element
Received by editor(s): November 1, 1996
Published electronically: February 16, 1999
Additional Notes: This work was partially supported by a University of Alabama Research Grant.
Dedicated: Dedicated to Professor Dan Kan on the occasion of his retirement from teaching calculus
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society